Alert archive / New Mexico / Flash Flood Warnings in 2018
Flash Flood Warning 16, NWS Albuquerque, NM
NWS Albuquerque, NM issued this flash flood warning at Jul 5, 2018, 12:00 PM MDT for McKinley County, New Mexico. It was in force for 2 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 5, 2018, 12:00 PM MDT (18:00 UTC)
- Expired
- Jul 5, 2018, 2:00 PM MDT
- In force
- 2 hr
- Issued by
- NWS Albuquerque, NM
- Area
- Storm-based polygon
- Flood severity
- None
County McKinley County, NM
The radar
The Albuquerque radar (KABX), 171 km from the middle of the area, began a volume at 17:59 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Albuquerq/Krtlnd, NM (KABQ), launched 12:00Z, 6.0 hours before the alert went out and 193 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 7 J/kg
- Mixed-layer CIN
- -239 J/kg
- Mixed-layer LCL
- 2321 m above ground
- 0-6 km bulk shear
- 6 kt
- 0-1 km storm-relative helicity
- -53 m²/s²
- 0-3 km storm-relative helicity
- 11 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
652
WGUS55 KABQ 051800
FFWABQ
NMC031-052000-
/O.NEW.KABQ.FF.W.0016.180705T1800Z-180705T2000Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Albuquerque NM
1200 PM MDT THU JUL 5 2018
The National Weather Service in Albuquerque has issued a
* Flash Flood Warning for...
West central McKinley County in west central New Mexico...
* Until 200 PM MDT.
* At 1158 AM MDT, Doppler radar indicated thunderstorms producing
heavy rain across the warned area. Radar has estimated between 1
and 2 inches of rain have already fallen with an additional half
to 1 inch likely. Flash flooding is expected along County Road 30,
Zuni Drive-in Road, and around Catalpa Canyon.
* Some locations that will experience flooding include...
Gallup, Red Rock State Park and Church Rock.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Do not drive your vehicle into areas where water covers the roadway.
The water depth may be too great to allow your car to cross safely.
&&
LAT...LON 3552 10859 3538 10858 3540 10876 3554 10877
3554 10866
$$
Guyer2 follow-up statements
464
WGUS75 KABQ 051853
FFSABQ
Flash Flood Statement
National Weather Service Albuquerque NM
1253 PM MDT THU JUL 5 2018
NMC031-052000-
/O.CON.KABQ.FF.W.0016.000000T0000Z-180705T2000Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
McKinley-
1253 PM MDT THU JUL 5 2018
...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 200 PM MDT FOR
WEST CENTRAL MCKINLEY COUNTY...
At 1251 PM MDT, Doppler radar indicated thunderstorms continuing in
the Gallup area. Brief heavy rainfall remains possible from these
storms.
Some locations that will experience flooding include...
Gallup, Red Rock State Park and Church Rock.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Do not drive your vehicle into areas where water covers the roadway.
The water depth may be too great to allow your car to cross safely.
&&
LAT...LON 3552 10859 3538 10858 3540 10876 3554 10877
3554 10866
$$805
WGUS75 KABQ 051955
FFSABQ
Flash Flood Statement
National Weather Service Albuquerque NM
155 PM MDT THU JUL 5 2018
NMC031-052003-
/O.EXP.KABQ.FF.W.0016.000000T0000Z-180705T2000Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
McKinley-
155 PM MDT THU JUL 5 2018
...THE FLASH FLOOD WARNING FOR WEST CENTRAL MCKINLEY COUNTY WILL
EXPIRE AT 200 PM MDT...
Thunderstorms with heavy rain had diminished in number in the Gallup
area, although showers with brief heavy rain will continue over the
area. Flows of water may still exist in arroyos this afternoon, turn
around don't drown.
LAT...LON 3552 10859 3538 10858 3540 10876 3554 10877
3554 10866
$$What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Albuquerque, NM wrote its last area forecast discussion before this flash flood warning went out at Jul 5, 11:40 AM MDT, 20 minutes earlier.
Area forecast discussion, Jul 5, 11:40 AM MDT, 20 minutes before
Area Forecast Discussion...UPDATED National Weather Service Albuquerque NM 1140 AM MDT Thu Jul 5 2018 .AVIATION... 18Z TAF CYCLE TSRA has already begun developing over a large portion of the region today. Coverage will continue increasing and TSRA will be heavier than what has been seen so far this season. Storm motions will be toward the west around 15 kt. Direct hits from TSRA will be capable of producing strong outflow winds, frequent lightning strikes, and MVFR cigs/vsbys with heavy rain. The peak in storm activity is likely before 02Z followed by SHRA thru much of the night for areas north of I-40. Moist, low level upslope flow across eastern NM may lead to a widespread MVFR low cig deck, especially around KLVS. Guyer && .PREV DISCUSSION...231 AM MDT Thu Jul 5 2018... .SYNOPSIS... As a dome of high pressure expands from the central U.S. into the Rockies, easterly flow will usher in a significant increase in moisture to New Mexico. This will lead to the development of more shower and thunderstorm activity across the central to western portions of the state with some localized heavy downpours possible. The increasing moisture, clouds, and precipitation will knock temperatures down a few to several degrees today and through the weekend. Shower and thunderstorm activity will favor north central to northwestern New Mexico on Friday, expanding over the higher terrain of the Continental Divide late in the weekend. && .DISCUSSION... Winds have been turning more easterly over the past several hours as the high expands into and west of the Rockies and a moisture laden easterly wave moves into Old Mexico. This will continue to advect moisture into NM with dewpoints on the rise and PWATs following. This will flip the pattern to a more stormy one today and tonight with easterly upslope flow also expected to assist convective initiation along the central mountain chain and the Continental Divide. PWATs are expected to surge to a 1.0 to 1.25 inch range by early evening across much of the forecast area, a few points either side of the 95th percentile for early July. Steering flow will carry most storms to the west at about a 10 to 15 mph pace, but storms in the northern zones could move a bit slower due to a closer proximity to the upper high. This will continue to leave burn scars within northern NM under a threat for locally heavy rainfall and flash flooding. Have opted to expand the Flash Flood Watch to the San Juan/Tusas zone to account for the Bonita scar from last year. Easterly surface flow will persist over much of NM into Friday, the exception being the northern zones where winds will veer a bit more southerly. The upper high will still be situated north of NM with a UT/CO centroid boasting 600 decameters at 500mb. Plenty of moisture will be left for additional storms, but overall PWATs will fall to an inch or slightly less in most locations. Just about all zones will have at least an isolated threat for storms, but the north central to northwestern zones appear to be favored for more coverage along with the locally heavy rainfall threat. In fact WPC will be hoisting a marginal threat for excessive QPF in these areas for Friday. Temperatures will stay at or slightly below normal. The weekend, much like Friday, will still observe isolated to scattered storms over much of the forecast area with a higher concentration generally favoring the northern to northwestern zones, although some expansion into Sunday is possible. The upper high continues to be advertised to elongate on a west-east axis through this time, and an easterly wave/low is always a possibility for NM in this flow regime. Through much of next week a potential separation of the high remains the attention grabber with forecast models depicting one stout center of the high sliding over the midwest while a weaker centroid hangs over the Great Basin. This would give a weakness in any subsidence over the Four Corners and surrounding states and perhaps an opening for a weak low to arrive with active daily rounds of convection. Elevated POPs have been built into each day of the extended forecast with near to slightly below normal temperatures. 52 && .FIRE WEATHER... Upper-high centered to the north of New Mexico during the next several days will keep a moist easterly fetch at all levels in place over NM. Scattered showers and thunderstorms are possible over all mountain ranges this afternoon, moving west to northwest out over the lower elevations during the late afternoon and early evening. As the upper-high center shifts westward over CO/UT Friday and Saturday, scattered shower and thunderstorm chances remain over the northern mountains with isolated activity expected elsewhere. GFS and ECWMF continue with the idea of bringing a weak upper-low clockwise around the upper high and over NM Sunday, resulting in an increase in shower and storm coverage. Models agree that another such weak upper-low is possible for mid-week and beyond, this one seemingly with greater potential for widespread heavy rainfall. The North American Monsoon has finally arrived and as of right now, it's looking quite promising. 33 && .ABQ WATCHES/WARNINGS/ADVISORIES... Flash Flood Watch through this evening for the following zones... NMZ510>515. &&
Hazardous weather outlook, Jul 5, 2:54 AM MDT, 9 hours 6 minutes before
Hazardous Weather Outlook National Weather Service Albuquerque NM 254 AM MDT Thu Jul 5 2018 NMZ501>540-061100- Northwest Plateau-Chuska Mountains-Far Northwest Highlands- Northwest Highlands-West Central Plateau-West Central Mountains- West Central Highlands-Southwest Mountains- San Francisco River Valley-San Juan Mountains-Jemez Mountains- West Slopes Sangre de Cristo Mountains- Northern Sangre de Cristos above 9500 feet/Red River- Southern Sangre de Cristos above 9500 feet- East Slopes Sangre de Cristo Mountains-Upper Rio Grande Valley- Lower Chama River Valley-Santa Fe Metro Area- Middle Rio Grande Valley/Albuquerque Metro Area- Lower Rio Grande Valley-Sandia/Manzano Mountains-Estancia Valley- Central Highlands-South Central Highlands-Upper Tularosa Valley- South Central Mountains-Raton Ridge/Johnson Mesa- Far Northeast Highlands-Northeast Highlands-Union County- Harding County-Eastern San Miguel County-Guadalupe County- Quay County-Curry County-Roosevelt County-De Baca County- Chaves County Plains-Eastern Lincoln County-Southwest Chaves County- 254 AM MDT Thu Jul 5 2018 This hazardous weather outlook is for portions of northern and central New Mexico. .DAY ONE...Today and Tonight Scattered to numerous thunderstorms are expected today and this evening, primarily over central and north central New Mexico. Storm motions will be slow and rainfall could become locally heavy, possibly leading to areas of flash flooding. Recent wildfire burn scars will be especially susceptible to flash flooding. A few storms may also produce small hail and wind gusts to 50 mph. .DAYS TWO THROUGH SEVEN...Friday through Wednesday Scattered to numerous thunderstorms are expected to favor north central to northwestern New Mexico Friday, Saturday, and potentially into Sunday. Storm motions will be slow and rainfall could become locally heavy with runoff issues over recent wildfire burn scars. An active and rather stormy pattern is possible into much of next week. Localized heavy rainfall will be possible each day, and occasionally strong storms may also produce small hail and wind gusts to 50 mph. .SPOTTER INFORMATION STATEMENT... Spotters are encouraged to report any measured rainfall amounts or observed flash flooding through the National Weather Service Albuquerque web site at weather.gov/abq or by calling 1.888.386.7637. You can also submit storm reports and photos on our Facebook page or via Twitter using the hashtag nmwx. 52
The office that day
Everything else NWS Albuquerque, NM issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 5, 1:01 PM MDT | Special Weather Statement | ABQ | De Baca | 29 min |
| Jul 5, 1:08 PM MDT | Severe Thunderstorm Warning | ABQ | De Baca, Guadalupe | 38 min |
| Jul 5, 1:58 PM MDT | Special Weather Statement | ABQ | Guadalupe | 32 min |
| Jul 5, 2:54 PM MDT | Special Weather Statement | ABQ | Harding | 36 min |
| Jul 5, 2:57 PM MDT | Special Weather Statement | ABQ | Lincoln | 33 min |
| Jul 5, 3:31 PM MDT | Special Weather Statement | ABQ | Mora | 29 min |
| Jul 5, 3:44 PM MDT | Areal Flood Advisory | ABQ | Harding, Mora, San Miguel | 2 hr |
| Jul 5, 3:47 PM MDT | Areal Flood Advisory | ABQ | Mora, San Miguel | 118 min |
| Jul 5, 4:22 PM MDT | Special Weather Statement | ABQ | San Miguel | 23 min |
| Jul 5, 4:34 PM MDT | Areal Flood Advisory | ABQ | San Miguel | 116 min |
| Jul 5, 4:40 PM MDT | Flash Flood Warning | ABQ | San Miguel | 2 hr |
| Jul 5, 4:48 PM MDT | Areal Flood Advisory | ABQ | Mora, San Miguel, Santa Fe | 117 min |
| Jul 5, 4:51 PM MDT | Areal Flood Advisory | ABQ | Bernalillo, Torrance, Valencia | 114 min |
| Jul 5, 5:11 PM MDT | Flash Flood Warning | ABQ | Colfax | 3 hr |
| Jul 5, 5:18 PM MDT | Special Weather Statement | ABQ | Valencia | 27 min |
| Jul 5, 5:21 PM MDT | Flash Flood Warning | ABQ | Santa Fe | 114 min |
| Jul 5, 5:25 PM MDT | Areal Flood Advisory | ABQ | Valencia | 2 hr |
| Jul 5, 5:32 PM MDT | Flash Flood Warning | ABQ | San Miguel | 118 min |
| Jul 5, 5:44 PM MDT | Areal Flood Advisory | ABQ | Sandoval | 2 hr |
Nearby
Flash Flood Warnings in New Mexico, 2018Every flash flood warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.